Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 48, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Oct 12, 2003, 9:52 AM CDT for Kenedy County, Willacy County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2003, 9:52 AM CDT (14:52 UTC)
- Expired
- Oct 12, 2003, 1:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
Counties Kenedy County, TX, Willacy County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBRO 121459
FFWBRO
TXC261-489-121800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
952 AM CDT SUN OCT 12 2003
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WILLACY COUNTY
KENEDY COUNTY IN DEEP SOUTH TEXAS
* UNTIL 100 PM CDT
* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS WESTERN WILLACY AND
WESTERN KENEDY COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 20
MPH AND WILL CONTINUE TO PRODUCE TORRENTIAL RAINS FROM 3 TO 6
INCHES AN HOUR THROUGH 1 PM OVER KENEDY AND WILLACY COUNTIES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PORT MANSFIELD...RAYMONDVILLE...SARITA...LYFORD...SEBASTIAN AND
THE BORDER PATROL OFFICE ON HIGHWAY 77.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 2728 9744 2637 9732 2630 9754 2633 9787
2646 9789 2650 9801 2664 9798 2725 9798
2730 9778
$$
SPEECE3 follow-up statements
000 WGUS74 KBRO 121547 FFSBRO TXC261-489-121630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1045 AM CDT SUN OCT 12 2003 ...FLASH FLOOD WARNING CONTINUES UNTIL 1 PM CDT FOR WILLACY AND KENEDY COUNTIES... AT 1045 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL RAINS CONTINUING OVER WESTERN WILLACY AND WESTERN KENEDY COUNTIES APPROACHING HIGHWAY 77. THESE STORMS ARE MOVING NORTHEAST AT 20 TO 25 MPH AND ARE PRODUCING RAINFALL RATES FROM 2 TO 4 INCHES AN HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR THROUGH 1 PM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PORT MANSFIELD...RAYMONDVILLE...SARITA...LYFORD... SEBASTIAN AND THE BORDER PATROL OFFICE ON HIGHWAY 77. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ SPEECE
000 WGUS74 KBRO 121657 FFSBRO TXC261-489-121730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1155 AM CDT SUN OCT 12 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR WILLACY AND KENEDY COUNTIES... AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN WILLACY AND EASTERN KENEDY COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH AND WILL PRODUCE RAINFALL RATES FROM ONE TO TWO INCHES AN HOUR THROUGH 1 PM IN THE SAN PERLITA AND PORT MANSFIELD AREAS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR... ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PORT MANSFIELD AND SAN PERLITA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ SPEECE
000 WGUS74 KBRO 121804 FFSBRO TXC261-489-121830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 100 PM CDT SUN OCT 12 2003 ...THE FLASH FLOOD WARNING FOR WILLACY AND KENEDY COUNTIES HAS EXPIRED... AT 1 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WITH THE VERY HEAVY RAINFALL HAVE MOVED EAST OUT OF THE WILLACY AND KENEDY COUNTIES AND ARE NOW OVER THE NORTHERN PORTION OF THE LAGUNA MADRE. THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH AND WILL CONTINUE TO MOVE OFFSHORE OF WILLACY AND KENEDY COUNTIES. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE SLOWLY. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ SPEECE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 9:45 AM CDT, 7 minutes earlier.
Area forecast discussion, Oct 12, 9:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 945 AM CDT SUN OCT 12 2003 .SHORT TERM...A SURFACE LOW PRESSURE SYSTEM LOCATED OVER NORTHEAST MEXICO AND AN APPROACHING COLD FRONT HAS RESULTED IN NUMEROUS SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS...ACROSS PORTIONS OF DEEP SOUTH TEXAS THIS MORNING. A LARGE MCS IS POSITIONED OVER PARTS OF DEEP SOUTH TEXAS THIS MORNING. THIS AREA OF SHOWERS AND THUNDERSTORMS IS DRIFTING SLOWLY EASTWARD WHILE THE INDIVIDUAL SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD THE NORTH NORTH EAST NEAR 20 MPH. BROWNSVILLE DOPPLER RADAR HAS DEPICTED AREAS OF VERY HEAVY RAINFALL OVER PORTIONS OF DEEP SOUTH TEXAS. FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR SOME AREAS THIS MORNING. A FLASH FLOOD WATCH REMAINS IN AFFECT THROUGH 5 PM TODAY...IT MAY BE NECESSARY TO EXTEND THE WATCH LATER TODAY. THE FRONTAL BOUNDARY IS EXPECTED TO STALL OVER DEEP SOUTH TEXAS THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE IS BEING ADVECTED FROM THE GULF OF MEXICO. THE AVN HAS HANDLED THIS SITUATION WELL. PRECIPITATION AMOUNTS OF 2 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS OVER 5 INCHES ARE POSSIBLE OVER PORTIONS OF DEEP SOUTH TEXAS TODAY. CURRENT FORECAST PACKAGE LOOKS GOOD. NO UPDATES ARE NECESSARY AT THIS TIME. && .LONG TERM...PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER DEEP SOUTH TEXAS THIS WEEK AS A SERIES OF COLD FRONTS MOVE INTO DEEP SOUTH TEXAS. A STRONG COLD FRONT WILL MOVE ACROSS DEEP SOUTH TEXAS WEDNESDAY RESULTING IN THE POSSIBILITY OF ANOTHER ROUND OF HEAVY RAINFALL. && .MARINE...BUOY CONTINUES TO SHOW WINDS AND SWELLS PUSHING UP NEAR SCA LEVELS OFFSHORE AHEAD OF THE APPROACHING COLD FRONT. WILL MAINTAIN THE SCA HEADLINE FOR THE OFFSHORE WATERS TODAY. CURRENT CWF WORDING LOOKS OK WITH ONLY MINOR ADJUSTMENTS REQUIRED. && .AVIATION...CURRENT CONV TRENDS FROM KBRO RADAR WILL MAINTAIN THE CONV THREAT FOR ALL OF THE AIRPORTS IN THE LOWER RGV. AS THE CONV AREA SHIFTS FURTHER EAST...THE CIGS AND VSBYS AT THE HRL AND BRO AIRPORTS WILL LOWER DRAMATICALLY. CURRENT TAF WORDING LOOKS OK WITH NO MAJOR CHANGES REQUIRED ATTM. && .BRO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THRU 22Z FOR TXZ248>257 SCA TODAY FOR GMZ150-155-170-175. && SYNOPTIC-GRIDS...63 MARINE-AVIATION...60 MESO...58/CAMPBELL THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 6:05 AM CDT, 3 hours 47 minutes before
TXZ248>257-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 605 AM CDT SUN OCT 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE..TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF DEEP SOUTH TEXAS UNTIL 5 PM SUNDAY. AN EXTENSION OF THE WATCH THROUGH TOMORROW IS LIKELY. NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE BEEN MOVING ACROSS DEEP SOUTH TEXAS THROUGH EARLY MORNING AND ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES POSSIBLE. A SMALL CRAFT ADVISORY IS IN EFFECT OFFSHORE TODAY...DUE TO MODERATE TO STRONG EASTERLY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR MONDAY...AS A COLD FRONT STALLS OVER DEEP SOUTH TEXAS AND LIFTS THE MOIST AND UNSTABLE AIRMASS OVER OUR REGION. FLASH FLOODING WILL BE THE MAIN THREAT...ALTHOUGH STRONG GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. A STRONG COLD FRONT WILL MOVE THROUGH OUR REGION WEDNESDAY WITH FLOODING RAINS A POSSIBILITY ONCE MORE. WITH MODERATE TO STRONG WINDS BEHIND THE FRONT...SMALL CRAFT ADVISORIES FOR WINDS AND SEAS MAY BE NECESSARY WEDNESDAY AND THURSDAY. A STRONGER FRONT IS DUE FRIDAY NIGHT...BRINGING STRONG NORTH WINDS OVER THE COASTAL WATERS WITH THE NEED FOR SMALL CRAFT ADVISORIES. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND MONDAY. 59
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:58 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 3:19 AM CDT | Flash Flood Warning | BRO | Brooks | 3 hr |
| Oct 12, 4:48 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 5:20 AM CDT | Flash Flood Warning | BRO | Hidalgo | 3 hr |
| Oct 12, 5:23 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 37 min |
| Oct 12, 6:00 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 45 min |
| Oct 12, 6:08 AM CDT | Flash Flood Warning | BRO | Brooks | 3 hr |
| Oct 12, 7:29 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 46 min |
| Oct 12, 7:38 AM CDT | Tornado Warning | BRO | Hidalgo | 52 min |
| Oct 12, 8:10 AM CDT | Flash Flood Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 8:51 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 39 min |
| Oct 12, 10:21 AM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
| Oct 12, 1:34 PM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.